Alert archive / Idaho / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 23, NWS Pocatello, ID

July 10, 20165 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 10, 2016, 2:55 PM MDT for 5 counties in Idaho. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2016, 2:55 PM MDT (20:55 UTC)
Expired
Jul 10, 2016, 3:45 PM MDT
In force
50 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Blaine County, ID, Butte County, ID, Cassia County, ID, Lincoln County, ID, Minidoka County, ID

The radar

The Pocatello radar (KSFX), 100 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2016-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2016-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

395 
WUUS55 KPIH 102055
SVRPIH
IDC013-023-031-063-067-102145-
/O.NEW.KPIH.SV.W.0023.160710T2055Z-160710T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
255 PM MDT SUN JUL 10 2016

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN SOUTH CENTRAL IDAHO...
  NORTH CENTRAL CASSIA COUNTY IN SOUTHEASTERN IDAHO...
  SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO...
  SOUTHERN BUTTE COUNTY IN CENTRAL IDAHO...
  MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO...

* UNTIL 345 PM MDT

* AT 252 PM MDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORM
  OUTFLOW WINDS IN EXCESS OF 60 MPH. THUNDERSTORMS OUTFLOW WINDS OF
  62 MPH WERE MEASURED AT RICHFIELD.  

* LOCATIONS IMPACTED INCLUDE...
  RUPERT...CAREY...LAKE WALCOTT...RICHFIELD...MINIDOKA...
  CRATERS OF THE MOON...ACEQUIA...BEAR TRAP AIRPORT...
  KIMAMA AND LAIDLAW CORRALS AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A VERY
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS!

&&

LAT...LON 4264 11393 4276 11393 4277 11405 4281 11405
      4281 11424 4318 11429 4331 11389 4334 11324
      4261 11329
TIME...MOT...LOC 2052Z 242DEG 0KT 4299 11415 

$$

RS
2 follow-up statements
143 
WWUS55 KPIH 102119
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
319 PM MDT SUN JUL 10 2016

IDC013-023-031-063-067-102145-
/O.CON.KPIH.SV.W.0023.000000T0000Z-160710T2145Z/
LINCOLN ID-CASSIA ID-BLAINE ID-BUTTE ID-MINIDOKA ID-
319 PM MDT SUN JUL 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR LINCOLN...NORTH CENTRAL CASSIA...SOUTHEASTERN BLAINE...SOUTHERN
BUTTE AND MINIDOKA COUNTIES...

AT 317 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR RICHFIELD...OR 13 MILES EAST OF SHOSHONE. THIS STORM
WAS MOVING NORTHEAST AROUND 50 MPH. LOCATIONS IMPACTED INCLUDE...
RUPERT...CAREY...LAKE WALCOTT...RICHFIELD...MINIDOKA... CRATERS OF
THE MOON...ACEQUIA...BEAR TRAP AIRPORT... KIMAMA AND LAIDLAW CORRALS
AIRPORT. THESE STORMS HAVE PRODUCED WIND GUSTS UP TO 73 MPH AT TOM
CAT SUMMIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A VERY
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS!

&&

LAT...LON 4264 11393 4276 11393 4277 11405 4281 11405
      4281 11424 4318 11429 4331 11389 4334 11324
      4261 11329
TIME...MOT...LOC 2117Z 242DEG 0KT 4299 11415 

$$

AD/DMH
873 
WWUS55 KPIH 102144
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
344 PM MDT SUN JUL 10 2016

IDC013-023-031-063-067-102152-
/O.EXP.KPIH.SV.W.0023.000000T0000Z-160710T2145Z/
LINCOLN ID-CASSIA ID-BLAINE ID-BUTTE ID-MINIDOKA ID-
344 PM MDT SUN JUL 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR LINCOLN...NORTH CENTRAL
CASSIA...SOUTHEASTERN BLAINE...SOUTHERN BUTTE AND MINIDOKA COUNTIES
WILL EXPIRE AT 345 PM MDT...
    
THIS WARNING HAS BEEN REPLACED BY THE SEVERE THUNDERSTORM WARNING
FOR PORTIONS OF BINGHAM...POWER...BLAINE...BUTTE AND MINIDOKA
COUNTIES. 

LAT...LON 4264 11393 4276 11393 4277 11405 4281 11405
      4281 11424 4318 11429 4331 11389 4334 11324
      4261 11329
TIME...MOT...LOC 2141Z 242DEG 0KT 4299 11415 

$$

DMH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:18 PM MDT, 37 minutes earlier.

Area forecast discussion, Jul 10, 2:18 PM MDT, 37 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
218 PM MDT SUN JUL 10 2016

.SHORT TERM...Low pressure system moving from Oregon into the Idaho
Central Mountains this afternoon, and may already be crossing into
Montana. The heavier precipitation amounts have been on the west
side of the state, but there have been a couple stations measure
precipitation around .30 inch. Any isolated thunderstorms with heavy
rain could add enough for rapid rise on small creeks or steep canyon
areas. We currently have a flash flood watch in effect for Custer
County and will be conservative in canceling it too quick. Wrap
around precipitation should take place late tonight over the central
mountains. To the south towards Rogerson, sun and heating is helping
to destabilize things, also over portions of the Arco Desert. Gusty
winds have shown up this afternoon. The strongly sheared environment
can still support select thunderstorms with some hail up to an
inch. By Monday, expected a few showers to linger near the Idaho and
Montana border. Both the GFS and ECMWF models have increased the
amplitude of the disturbance to cross the central mountains on
Tuesday, pops were raised in that area. RS

.LONG TERM...Little over all change to the extended forecast.
Wednesday through next Sunday. A weak front will depart the area
midweek. Models are hinting at another weak low pressure system
moving through northern Idaho Friday that could produce some showers
for the Central Mountains. Relatively new feature, so will keep long
term forecast dry or mostly dry for now. Temperatures will be at or
below normal. DV/RS

&&

.AVIATION...Winds have not picked up as much as expected but should
at PIH and IDA this afternoon.   Still expect 20 to 25 knot
sustained there and 15 to 20 at BYI and 10 to 15 knots at SUN
through sunset.   Winds should continue at the 20 or so knot range
Monday at IDA and PIH.   Should be VFR but showers and isolated
thunderstorms still possible through sunset at all sites.
GK

&&

.FIRE WEATHER...Showers, isolated thunderstorms and strong winds
expected this afternoon and evening.  Strongest winds in Snake Plain
and Caribou Range region with 20 to 30 sustained winds possible and
gusts 30 to 40 mph.   Humidity is very high today so no red flag
warnings in effect.   The breezy conditions will continue Monday
with most shower and thunderstorm activity in zone 411.   Humidity
will remain elevated above 20 percent in all locations.  Will see a
better chance for showers and thunderstorms Tuesday mainly in zones
475, 476, 422 and 411.
GK

&&

.PIH Watches/Warnings/Advisories...
Lake Wind Advisory until 9 PM MDT this evening for IDZ021.

Flash Flood Watch until 8 PM MDT this evening for IDZ018.

&&

In the hours before

Special weather statement, Jul 10, 12:27 PM MDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1227 PM MDT SUN JUL 10 2016

IDZ023-101915-
CARIBOU HIGHLANDS ID-
1227 PM MDT SUN JUL 10 2016

...HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING
NORTHEASTERN CARIBOU AND SOUTHEASTERN BONNEVILLE COUNTIES UNTIL 115
PM MDT...

AT 1227 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HENRY...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAYAN...SOUTHERN BLACKFOOT RESERVOIR...HENRY AND MILL CANYON
CAMPGROUND.

LAT...LON 4275 11148 4288 11159 4310 11124 4286 11108
TIME...MOT...LOC 1827Z 242DEG 24KT 4283 11148

RS
Special weather statement, Jul 10, 2:34 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
234 PM MDT SUN JUL 10 2016

IDZ017-022-031-102130-
BIG AND LITTLE WOOD RIVER REGION ID-SOUTH CENTRAL HIGHLANDS ID-
EASTERN MAGIC VALLEY ID-
234 PM MDT SUN JUL 10 2016

...WIND GUSTS UP TO 50 MPH FOR LINCOLN...WESTERN CASSIA...CENTRAL
BLAINE AND CENTRAL MINIDOKA COUNTIES UNTIL 330 PM MDT...

AT 229 PM MDT...DOPPLER RADAR IS TRACKING STRONG THUNDERSTORM OUT
FLOW WINDS NEAR WENDELL. THE WINDS ARE MOVING EAST TOWARDS
RICHFIELD, BURLEY, AND MINIDOKA.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH SOME BLOWING
DUST.

LOCATIONS IMPACTED INCLUDE...
BURLEY...RUPERT...HEYBURN...SHOSHONE...OAKLEY RESERVOIR...PAUL...
OAKLEY...RICHFIELD...DECLO...DIETRICH...SHOSHONE ICE CAVES...
LAIDLAW CORRALS AIRPORT...KIMAMA...MT HARRISON...
BOSTETTER RANGER STATION AND CITY OF ROCKS.

LAT...LON 4210 11428 4242 11429 4242 11407 4251 11407
      4254 11393 4276 11393 4277 11405 4281 11405
      4281 11435 4285 11438 4285 11459 4319 11460
      4322 11358 4207 11365
TIME...MOT...LOC 2029Z 242DEG 0KT 4269 11465

RS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:51 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power39 min
Jul 9, 9:29 PM MDTSpecial Weather StatementPIHPower61 min
Jul 9, 10:13 PM MDTSpecial Weather StatementPIHBingham, Jefferson62 min
Jul 9, 10:40 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Jefferson, Madison50 min
Jul 9, 11:09 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson, Madison36 min
Jul 9, 11:35 PM MDTSpecial Weather StatementPIHFremont55 min
Jul 10, 10:55 AM MDTFlash Flood WatchPIH8 hr
Jul 10, 12:27 PM MDTSpecial Weather StatementPIHCaribou48 min
Jul 10, 2:34 PM MDTSpecial Weather StatementPIHLincoln, Minidoka56 min
Jul 10, 3:16 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Caribou, Power44 min
Jul 10, 3:27 PM MDTSpecial Weather StatementPIHBear Lake, Franklin63 min
Jul 10, 3:34 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Bonneville, Caribou41 min
Jul 10, 3:42 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Butte, Minidoka, Power48 min
Jul 10, 4:04 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville41 min
Jul 10, 4:18 PM MDTSevere Thunderstorm WarningPIHBingham, Butte, Clark, Jefferson42 min
Jul 10, 4:38 PM MDTSpecial Weather StatementPIHTeton3 hr

Nearby

Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.